How is calcium channel blocker (CCB) toxicity treated in the emergency department (ED)?

Updated: Jan 04, 2021
  • Author: B Zane Horowitz, MD, FACMT; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Basic overdose management includes airway protection, gastric lavage, and activated charcoal. Patients who are hemodynamically stable who have taken extra doses of their own medication can be monitored in observation units, if available to the emergency department (ED). Adequate intensive care unit (ICU) capabilities must be present in the observation unit, because these patients may require intubation, pacemaker placement, or vasopressor support. Large and intentional overdoses should always be managed in an ICU.

Only asymptomatic patients should be watched in an observation unit. If manifestations of cardiac depression occur, transfer the patient to an ICU setting with the capacity for advanced cardiac life support (ACLS), including tracheal intubation and cardiac pacing.

Aggressive cardiovascular support is necessary for managing massive calcium channel blocker (CCB) overdose. Although calcium (gluconate or chloride) in high doses (4-6 g) may overcome some of the adverse effects of CCBs, it rarely restores normal cardiovascular status. According to case reports, glucagon has been used with good results in some cases. However, vasopressors are frequently necessary for adequate resuscitation and should be started early if hypotension occurs. [25] Dopamine may be used for isolated bradycardia, but hypotensive patients should preferentially have direct vasopressors such as norepinephrine.

Hyperinsulinemia euglycemia treatment (1 unit/kg bolus of regular insulin with 0.5 g/kg dextrose push followed by 0.5–1 unit/kg/hr of regular insulin with concomitant dextrose drip) may improve circulatory shock in CCB overdose patients. Early institution of this therapy may be useful, as the onset of benefit is delayed. Both glucose and potassium levels should be frequently monitored in patients receiving this treatment and potassium should be replaced if the level falls below 3 mmol/L [21, 26]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!